Texas, 2006

Tornado in Texas, July 28, 2006

July 28, 2006 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm produced a small rope tornado during the early evening hours in extreme southern Deaf Smith county west of Ranch Road 1057 and just north of County Road 1 which continued northwest to west of County Road MM and south of County Road 5. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm produced a small rope tornado during the early evening hours in extreme southern Deaf Smith county west of Ranch Road 1057 and just north of County Road 1 which continued northwest to west of County Road MM and south of County Road 5. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 28, 2:49 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 28, 2:49 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CDT FRI JUL 28 2006

.DISCUSSION...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ONCE AGAIN
THIS AFTERNOON IN A HUMID AIRMASS OVER THE TX AND OK PNHDLS. WITH
700MB DEWPTS ALMOST 9 DEG C ONCE AGAIN...LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH SOME OF THE STORMS. MOST OF THE ACTIVITY WILL BE ACROSS
THE SRN TX PNHDL AND OK PNHDL WHERE MOST OF THE SUNSHINE HAS BEEN.
WEAK FRONTAL BOUNDARY ACROSS THE OK PNHDL WILL ALSO HELP TO FOCUS
STORMS UP THERE AS WELL. RAIN CHANCES WILL DECREASE AS WE HEAD
THROUGH THE WEEKEND AS MOISTURE SLOWLY DECREASES AT THE SFC AND ALOFT
WITH RIDGE BUILDING BACK EAST. ONLY FLY IN THE OINTMENT WILL BE A
WEAK CIRCULATION OVER CNTRL TX THAT BOTH THE NAM AND GFS HAVE MOVING
TOWARDS THE REGION. THIS DOES WEAKEN WITH TIME SO HAVE LEFT FCST DRY
FOR SAT/SAT NITE BUT WILL NEED TO KEEP AN EYE ON THIS FEATURE IN CASE
CHANCES NEED TO BE BUMPED UP.

HEADING INTO THE FIRST PART OF NEXT WEEK IT APPEARS THAT HIGH
PRESSURE WILL BUILD OVER THE REGION ONCE AGAIN. TEMPS WILL BE THE
WARMEST MON AND TUE WHEN RIDGE IS THE STRONGEST. SFC TROF WILL
DEVELOP ACROSS THE TX/NM BORDER WHICH WILL AID IN SWINGING SFC
WINDS TO THE SW HELPING TO DRY US OUT AND WARM THINGS UP. WARMEST
TEMPS APPEAR TO BE OVER THE NE TX AND OK PNHDLS ONCE AGAIN WHERE 100-
105 DEG RANGE WILL LIKELY BE SEEN. BOTH THE GFS AND ECMWF DO SHOW
INDICATIONS THAT A FRONT WILL PUSH INTO THE REGION MID TO LATE NEXT
WEEK WHICH WILL HELP BRING TEMPS BACK DOWN AND INCREASE RAIN CHANCES
SOME. THERE ARE MAJOR DIFFERENCES WITH THE TIMING AND STRENGTH OF THE
FRONT HOWEVER. GFS APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK
WHICH PUSHES THE FRONT THROUGH FASTER THAN THE ECMWF AND COOLS TEMPS
INTO THE 70S. THE ECMWF HAS BEEN MORE CONSISTENT IN BRINGING IN FRONT
SOMETIME WEDNESDAY. OVERALL...LATTER PART OF NEXT WEEK WILL BE COOLER
WITH ANOTHER CHANCE FOR PRECIP.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  94  68  95 /  30  10  10  10
BEAVER OK                  70  98  69 101 /  30  10  10  10
BOISE CITY OK              66  94  65  95 /  30  10  10  10
BORGER TX                  71  97  73  97 /  30  10  10  10
BOYS RANCH TX              69  97  70  98 /  30  10  10  10
CANYON TX                  68  95  68  95 /  30  10  10  10
CLARENDON TX               70  96  69  98 /  30  10  10  10
DALHART TX                 65  94  64  97 /  30  10  10  10
GUYMON OK                  69  99  70 100 /  30  10  10  10
HEREFORD TX                68  93  67  95 /  30  10  10  10
LIPSCOMB TX                70  96  72  98 /  30  10  10  10
PAMPA TX                   69  94  70  95 /  30  10  10  10
SHAMROCK TX                70  97  71  98 /  30  10  10  10
WELLINGTON TX              72  97  71  99 /  30  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/17
Hazardous weather outlook, Jul 28, 12:00 PM CST, 6 hours 37 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUL 28 2006

OKZ001>003-TXZ001>020-291100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
A FEW STRONG STORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
THE MAIN THREAT WILL BE GUSTY WINDS. IN ADDITION...SLOW MOVING
THUNDERSTORMS AND ABUNDANT ATMOSPHERIC MOISTURE WILL LEAD TO THE
THREAT OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
EVENING THROUGH WEDNESDAY NIGHT.  NO SEVERE WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

In the hours before

Special weather statement, Jul 28, 3:32 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
432 PM CDT FRI JUL 28 2006

TXZ012-016-017-282200-
DEAF SMITH TX-POTTER TX-RANDALL TX-
432 PM CDT FRI JUL 28 2006

...STRONG THUNDERSTORM IN NORTHEASTERN DEAF SMITH...SOUTHWESTERN
POTTER AND NORTHWESTERN RANDALL COUNTIES...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BUSHLAND MOVING NORTHWEST AT
10 MPH.

SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM. THE STORM WILL CROSS INTERSTATE 40 BETWEEN BUSHLAND
AND VEGA WITHIN THE NEXT 30 MINUTES. HEAVY RAIN AND CROSS WINDS WILL
CAUSE DANGEROUS DRIVING CONDITIONS AS THE STORM MOVES ACROSS THE
INTERSTATE.

JJB
Special weather statement, Jul 28, 4:54 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT FRI JUL 28 2006

TXZ014-019-282345-
DONLEY TX-GRAY TX-
554 PM CDT FRI JUL 28 2006

...STRONG THUNDERSTORM IN NORTHEASTERN DONLEY AND SOUTHEASTERN GRAY
COUNTIES...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF MCLEAN MOVING WEST AT 15 MPH.

SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM. ALSO...THIS STORM WILL CROSS INTERSTATE 40 BETWEEN
MCLEAN AND ALANREED WITHIN THE NEXT 30 MINUTES. STRONG CROSS WINDS
AND HEAVY RAIN LIMITING VISIBILITY TO AROUND 1 MILE WILL CAUSE
DANGEROUS DRIVING CONDITIONS AS THE STORM MOVES ACROSS THE
INTERSTATE.

JJB
Special weather statement, Jul 28, 6:09 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
709 PM CDT FRI JUL 28 2006

TXZ001-006-290045-
DALLAM TX-HARTLEY TX-
709 PM CDT FRI JUL 28 2006

...STRONG THUNDERSTORM IN SOUTHWESTERN DALLAM AND HARTLEY COUNTIES...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF DALHART MOVING NORTHWEST AT 5
MPH.

SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM. HOURLY RAINFALL AMOUNTS OF NEAR 1 INCH WILL OCCUR
AND WILL COMBINE WITH GUSTY WINDS TO CREATE DANGEROUS DRIVING
CONDITIONS ESPECIALLY ALONG US HIGHWAYS 54 AND 87.

JJB

The radar

The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Deaf Smith

When
July 28, 6:37 PM CST to 6:40 PM CST
Where
Deaf Smith County, 10 mi WSW of Hereford
Rating
F0
Path length
3 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -102.550

The tornado occurred over open country and the path length and path width were estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523110.